Wild Cantor sets as approximations to codimension two manifolds (Q578661): Difference between revisions
From MaRDI portal
Created a new Item |
ReferenceBot (talk | contribs) Changed an Item |
||
(8 intermediate revisions by 7 users not shown) | |||
Property / author | |||
Property / author: Robert D. Edwards / rank | |||
Property / author | |||
Property / author: Robert D. Edwards / rank | |||
Normal rank | |||
Property / review text | |||
The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature. | |||
Property / review text: The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature. / rank | |||
Normal rank | |||
Property / Mathematics Subject Classification ID | |||
Property / Mathematics Subject Classification ID: 57N45 / rank | |||
Normal rank | |||
Property / Mathematics Subject Classification ID | |||
Property / Mathematics Subject Classification ID: 57M30 / rank | |||
Normal rank | |||
Property / Mathematics Subject Classification ID | |||
Property / Mathematics Subject Classification ID: 57N35 / rank | |||
Normal rank | |||
Property / Mathematics Subject Classification ID | |||
Property / Mathematics Subject Classification ID: 57N15 / rank | |||
Normal rank | |||
Property / Mathematics Subject Classification ID | |||
Property / Mathematics Subject Classification ID: 57N40 / rank | |||
Normal rank | |||
Property / zbMATH DE Number | |||
Property / zbMATH DE Number: 4013551 / rank | |||
Normal rank | |||
Property / zbMATH Keywords | |||
PL product neighborhood | |||
Property / zbMATH Keywords: PL product neighborhood / rank | |||
Normal rank | |||
Property / zbMATH Keywords | |||
I-essential map | |||
Property / zbMATH Keywords: I-essential map / rank | |||
Normal rank | |||
Property / zbMATH Keywords | |||
approximable by Cantor sets | |||
Property / zbMATH Keywords: approximable by Cantor sets / rank | |||
Normal rank | |||
Property / zbMATH Keywords | |||
geometrically central | |||
Property / zbMATH Keywords: geometrically central / rank | |||
Normal rank | |||
Property / zbMATH Keywords | |||
wildly embedded Cantor sets in Euclidean n-space | |||
Property / zbMATH Keywords: wildly embedded Cantor sets in Euclidean n-space / rank | |||
Normal rank | |||
Property / reviewed by | |||
Property / reviewed by: David G. Wright / rank | |||
Normal rank | |||
Property / MaRDI profile type | |||
Property / MaRDI profile type: Publication / rank | |||
Normal rank | |||
Property / full work available at URL | |||
Property / full work available at URL: https://doi.org/10.1016/0166-8641(87)90069-1 / rank | |||
Normal rank | |||
Property / OpenAlex ID | |||
Property / OpenAlex ID: W2021725141 / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Generalization of a construction of Antoine / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: A homeomorphism between the 3-sphere and the sum of two solid horned spheres / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Q5538750 / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Slippery Cantor sets in $E^n$ / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Simplicial structures and transverse cellularity / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Q4061698 / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: A wild Cantor set in $E^n$ with simply connected complement / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Wild 0-dimensional sets and the fundamental group / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Actions on \(S^ n\) / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Most knots are wild / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Q5667781 / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Generalized manifolds ANR's and AR's and null decompositions of manifolds / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Q4160065 / rank | |||
Normal rank | |||
Property / cites work | |||
Property / cites work: Cantor sets in 3-manifolds / rank | |||
Normal rank | |||
links / mardi / name | links / mardi / name | ||
Latest revision as of 10:58, 18 June 2024
scientific article
Language | Label | Description | Also known as |
---|---|---|---|
English | Wild Cantor sets as approximations to codimension two manifolds |
scientific article |
Statements
Wild Cantor sets as approximations to codimension two manifolds (English)
0 references
1987
0 references
The authors establish a technique for constructing wildly embedded Cantor sets in Euclidean n-space \(E^ n\). For any compact (n-2)-manifold M embedded in \(E^ n\) \((n>2)\) with a closed neighborhood W homeomorphic with the product of M and a 2-cell, it gives a Cantor set C in W such that a loop in the complement of W is contractible in the complement of C if and only if it is contractible in the complement of M. The result generalizes a construction of \textit{L. Antoine} [J. Math. Pures Appl., VIII. Sér. 4, 221-325 (1921)] and is much more useful than a previous generalization due to \textit{W. A. Blankinship} [Ann. Math., II. Ser. 53, 276-297 (1951; Zbl 0042.176)]. The authors first announced their construction in 1974. Since that time, their work has been referred to by several authors. This paper fills an important gap in the mathematical literature.
0 references
PL product neighborhood
0 references
I-essential map
0 references
approximable by Cantor sets
0 references
geometrically central
0 references
wildly embedded Cantor sets in Euclidean n-space
0 references